Montana, 2015

Damaging Winds in Montana, July 1, 2015

July 1, 2015 · NWS TFX · 4 events in 1 county or zone

Peak heating and an approaching shortwave trough combined to create some strong thunderstorms and an isolated severe thunderstorm across Central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Peak heating and an approaching shortwave trough combined to create some strong thunderstorms and an isolated severe thunderstorm across Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 1, 10:47 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 10:47 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1147 AM MDT WED JUL 1 2015

.DISCUSSION...

A WEAK COLD FRONT IS PUSHING SOUTH ACROSS THE NORTHERN TIER.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED. UPDATED TO
FRESHEN FIRST PERIOD POPS, WX, AND QPF. CURRENT FORECAST ON TRACK.
ZELZER

&&

.AVIATION
UPDATED 1746Z.

AREAS OF SMOKE WILL CONTINUE TO AFFECT AREAS ALONG THE CANADIAN
BORDER, INCLUDING KCTB AND KHVR. SOME IMPROVEMENT IS EXPECTED DURING
THE AFTERNOON BUT VISIBILITIES WILL LOWER AGAIN DURING THE NIGHT.
LOCAL MVFR/IFR CONDITIONS ARE POSSIBLE. ELSEWHERE VFR CONDITIONS
WILL PREVAIL THROUGH THE NEXT 24 HOURS. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING MAINLY ACROSS NORTH PORTIONS OF
THE REGION, MAINLY NORTH OF A KGTF-KLWT LINE. GUSTY AND ERRATIC
WINDS ARE EXPECTED NEAR THUNDERSTORMS.

&&

.PREV DISCUSSION...
/ISSUED 514 AM MDT WED JUL 1 2015/

TODAY THROUGH FRIDAY...SMOKE FROM CANADIAN WILD FIRES SPREAD ACROSS
MUCH OF THE NORTH CENTRAL PLAINS LATE TUESDAY NIGHT. VISIBILITY
RANGES FROM 2.5 MILES AT HAVRE TO 7 MILES AT GREAT FALLS. SMOKE IS
EXPECTED TO LINGER UNDER CLEAR AND STABLE CONDITIONS THROUGH THE
MORNING.

A WEAK WEATHER SYSTEM WILL TRAVERSE THE HILINE TODAY WITH A NEARLY
ZONAL FLOW ALOFT. FORECAST MODELS ADVERTISE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON ACROSS NORTHERN PORTIONS OF THE
CENTRAL PLAINS. WEST TO NORTHWEST WINDS WILL FOLLOW THE SYSTEM AND
CLEAR REMAINING SMOKE FROM THE AREA. SOUTHWEST MONTANA REMAINS
MOSTLY SUNNY TODAY WITH SUBSIDENCE AND DRY AIR ALOFT. HIGH PRESSURE
YIELDS FAIR AND DRY CONDITIONS ON THURSDAY. ISOLATED MOUNTAIN
SHOWERS ARE POSSIBLE LATE THURSDAY AND FRIDAY WITH ADDITIONAL
RIPPLES PASSING THROUGH THE NORTHWEST FLOW ALOFT. TEMPERATURES
WILL MOVE A FEW DEGREES COOLER TODAY AND THURSDAY FOR NORTHERN
ZONES...BUT OVERALL REMAIN WELL ABOVE AVERAGE GOING INTO JULY.
NUTTER

FRIDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW CURRENTLY
LOCATED OVER THE GULF OF AK WILL MOVE INTO FAR NW CANADA LATE THIS
WEEK THEN TRACK EAST ACROSS AB/SK THIS WEEKEND. ASSOCIATED SHORTWAVE
ENERGY DIGGING SE THROUGH BC FRIDAY NIGHT WILL HELP PUSH A
MODERATELY STRONG COLD FRONT SOUTH INTO NORTH CENTRAL MT
SATURDAY/SATURDAY NIGHT WITH SOME DIFFERENCES REMAINING AMONG MODELS
WITH REGARD TO TIMING. HAVE INCREASED POPS FOR SAT/SAT NIGHT WITH
GFS/ECMWF MODELS BOTH BRINGING SOME SHORTWAVE AND UPPER LEVEL JET
DYNAMICS ACROSS NORTHERN PORTIONS OF THE STATE ALONG WITH THE
FRONTAL PASSAGE, THOUGH MOISTURE IS SOMEWHAT LIMITING. COOLER
AIRMASS MOVES SOUTH BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY WITH
SUNDAY AFTERNOON TEMPERATURES COOLING BACK TO NEAR OR EVEN SLIGHTLY
BELOW SEASONAL AVERAGES. THE FRONTAL BOUNDARY WILL STALL OVER SW MT
SUNDAY WHERE SHOWERS AND THUNDERSTORMS WILL BE MAINLY LIMITED TO
AREAS NEAR THE ID/WY BORDER. MODELS DIVERGE WITH THE OVERALL UPPER
LEVEL PATTERN EVOLUTION NEXT WEEK WITH THE ECMWF MODEL MAINTAINING A
MORE NW FLOW ALOFT OVER THE FORECAST AREA UNDER THE INFLUENCE OF
BROAD TROUGHING OVER CENTRAL CANADA WHILE THE GFS QUICKLY REBUILDS
UPPER LEVEL RIDGING OVER THE INTERIOR WESTERN US. BOTH SCENARIOS
WOULD BRING WARMING CONDITIONS THOUGH THE ECMWF SOLUTION WOULD BE
SLOWER. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  57  86  58 /  20  10   0  10
CTB  81  52  84  53 /  40  10  10  10
HLN  93  61  92  62 /  10   0   0   0
BZN  89  51  88  52 /   0   0   0   0
WEY  82  43  80  43 /  10  10   0   0
DLN  89  53  88  54 /   0   0   0   0
HVR  85  56  88  57 /  50  20  10  10
LWT  84  55  83  57 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Jul 1, 12:45 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
145 PM MDT WED JUL 1 2015

MTZ013-045-012030-
CHOUTEAU MT-LIBERTY MT-
145 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY AND
NORTHWESTERN CHOUTEAU COUNTIES UNTIL 230 PM MDT...

AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF THE KNEES...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS NEAR
50 MPH.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BENTON...THE
KNEES AND LOMA.

LAT...LON 4836 11105 4798 11034 4779 11054 4803 11139
TIME...MOT...LOC 1944Z 303DEG 35KT 4820 11109

The radar

The Great Falls radar (KTFX), 68 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chouteau

When
July 1, 1:15 PM MST
Where
Chouteau County, 5.83 mi NNE of Tunis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.930, -110.810

A power pole was knocked down during a thunderstorm.

Thunderstorm Wind, Chouteau

When
July 1, 1:35 PM MST
Where
Chouteau County, 0.46 mi W of Ft Benton Arpt
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
47.830, -110.660

A peak wind gust of 64 mph and half inch hail was reported. Some damage was done to buildings and trees.

Thunderstorm Wind, Chouteau

When
July 1, 1:40 PM MST
Where
Chouteau County, 8.08 mi SW of Warrick
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.000, -110.760

Report of a grain silo blown down from thunderstorm winds.

Thunderstorm Wind, Chouteau

When
July 1, 2:05 PM MST
Where
Chouteau County, 2.8 mi N of Geraldine
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.670, -110.260

A tree was uprooted from thunderstorm winds. Nickel size hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586559, 586563, 586561, 586562.